Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at May 13, 2004, 6:35 PM CDT for Jackson County, Matagorda County, Wharton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 6:35 PM CDT (23:35 UTC)
- Expired
- May 13, 2004, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Jackson County, TX, Matagorda County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 118 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2496 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 132335
FFWHOU
TXC239-321-481-140230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
635 PM CDT THU MAY 13 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHARTON COUNTY IN SOUTHEAST TEXAS
JACKSON COUNTY IN SOUTHEAST TEXAS
MATAGORDA COUNTY IN SOUTHEAST TEXAS
* UNTIL 930 PM CDT
* AT 625 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
PRODUCING HEAVY RAINFALL OVER JACKSON...WHARTON...AND NORTHERN
MATAGORDA COUNTIES. HOURLY RAINFALL RATES RANGE FROM 1 TO 3 INCHES.
NORTHERN PORTIONS OF JACKSON COUNTY HAVE RECEIVED AROUND 3 INCHES OF
RAIN DURING THE PAST TWO HOURS. ANY ADDITIONAL RAINFALL WILL CREATE
FLOODING ON AREA ROADWAYS DUE TO SATURATED GROUND CONDITIONS.
* FLOODING IS EXPECTED IN OR NEAR...
PIERCE...WHARTON...EDNA...MIDFIELD...BLESSING...DANEVANG...LOUISE
GANADO...EL CAMPO...AND MORALES.
DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD
USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DEPTH
AND SPEED OF FLASH FLOOD WATERS.
A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.
PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2956 9612 2895 9577 2882 9591 2864 9654
2908 9686
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 2:12 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, May 13, 2:12 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 212 PM CDT THU MAY 13 2004 .DISCUSSION... A RATHER BUSY DAY ACROSS SOUTHEAST TEXAS. A LARGE MCS CONTINUES TO PROPAGATE TO THE SOUTH AS A WELL DEFINED COLD POOL HAS DEVELOPED WITH THE CONVECTION. IT LOOKS LIKE THERE WILL BE A CHANCE FOR RAIN FOR THE FORESEEABLE FUTURE. SINCE THE GROUNDS ARE ALREADY SATURATED AND ADDITIONAL RAIN WILL LIKELY CAUSE SOME FLOODING PROBLEMS...WILL GO AHEAD AND EXTEND THE FLOOD WATCH UNTIL 7 PM FRIDAY NIGHT. NOT MUCH CHANGE WILL BE MADE FOR THE UPCOMING FORECAST PACKAGE. AT LEAST A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE SEVEN DAY PERIOD. 46/43/42/30 && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH FOR AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA... MONTGOMERY...POLK...SAN JACINTO...WALLER...WASHINGTON...AND WHARTON COUNTIES UNTIL 6 PM. FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 7 PM FRIDAY. SMALL CRAFT SHOULD EXERCISE CAUTION ALL WATERS. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 63 80 65 81 65 / 40 60 40 50 30 HOUSTON (IAH) 70 81 66 81 66 / 40 60 50 50 30 GALVESTON (GLS) 74 80 70 81 70 / 40 60 50 50 30 &&
Hazardous weather outlook, May 13, 3:42 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 342 PM CDT THU MAY 13 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-141200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 342 PM CDT THU MAY 13 2004 ...TORNADO WATCH IN EFFECT UNTIL 6 PM FOR CHAMBERS...GALVESTON... BRAZORIA...JACKSON...AND MATAGORDA COUNTIES... ...FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS THROUGH 7 PM FRIDAY... .DAY ONE...TONIGHT AND FRIDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS SOUTHEAST TEXAS DURING THE OVERNIGHT HOURS. THERE IS ABUNDANT MOISTURE AVAILABLE OVER SOUTHEAST TEXAS...AND THERE ARE SEVERAL SURFACE BOUNDARIES AROUND THAT WILL AID THUNDERSTORM DEVELOPMENT. HEAVY RAIN HAS ALREADY OCCURRED OVER NORTHERN PARTS OF SOUTHEAST TEXAS. JUST OVER 5 INCHES OF RAIN /5.02/ HAS FALLEN IN THE BRYAN/COLLEGE STATION AREA...AND RADAR ESTIMATES SUGGEST 6 TO 10 INCHES OF RAIN MAY HAVE FALLEN ACROSS PARTS OF BRAZOS...TRINITY...AND POLK COUNTIES. SOME AREAS ARE LIKELY TO EXPERIENCE FLOODING CONDITIONS AS THE RAIN RUNS OFF THE ALREADY SATURATED GROUND. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND. A SLOW MOVING UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE SOUTHERN ROCKIES WILL CHANNEL A SERIES OF DISTURBANCES ACROSS TEXAS FRIDAY THROUGH SUNDAY THAT WILL LIKELY LEAD TO PROTRACTED PERIODS OF HEAVY RAINS. THE ATMOSPHERE ACROSS SOUTHEAST TEXAS WILL REMAIN UNSTABLE AND VERY MOIST THE NEXT FEW DAYS. THE GROUND ACROSS PARTS OF SOUTHEAST TEXAS WILL LIKELY BE SATURATED AND THESE ADDITIONAL RAINS WILL LEAD TO EXTENSIVE RUNOFF. WEAK UPPER LEVEL RIDGING MAY HELP TO DRY THINGS OUT BY NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, May 13, 2:46 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 246 PM CDT THU MAY 13 2004 GMZ330-335-350-355-TXZ210-214-226-227-235>238-132300- BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-JACKSON- MATAGORDA-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 246 PM CDT THU MAY 13 2004 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY SOUTHWARD THROUGH THE LATE AFTERNOON HOURS. WIND FIELDS REMAIN FAVORABLE FOR TORNADO DEVELOPMENT WITH THE STRONGEST STORMS. TXZ178-179-197-199-200-211>213-132030- AUSTIN-HARRIS-LIBERTY-MONTGOMERY-POLK-SAN JACINTO-WALLER-WASHINGTON- 246 PM CDT THU MAY 13 2004 ...TORNADO WATCH HAS BEEN CANCELLED... THE TORNADO WATCH THAT WAS ISSUED EARLIER THIS AFTERNOON HAS BEEN CANCELLED. THE STRONGEST THUNDERSTORMS HAVE MOVED TO THE SOUTH OF THE AREA...AND THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.
Local storm report, May 13, 6:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
632 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0532 AM HAIL COLLEGE STATION 30.60N 96.31W
05/13/2004 0.25 INCH BRAZOS TX LAW ENFORCEMENT
0604 AM TSTM WND DMG 5 SE LIVINGSTON 30.66N 94.88W
05/13/2004 POLK TX LAW ENFORCEMENT
NUMEROUS TREES BLOWN DOWN BETWEEN HWY 146 AND HWY 190.
TREES ALSO DOWN IN INDIAN HILLS SUBDIVISION NEAR LAKE
LIVINGSTON...ONE ON A HOUSE.
0607 AM HAIL 4 ENE ROANS PRAIRIE 30.61N 95.88W
05/13/2004 0.75 INCH GRIMES TX LAW ENFORCEMENT
RELAYED PUBLIC REPORT.
0645 AM TSTM WND DMG BRYAN 30.67N 96.37W
05/13/2004 BRAZOS TX LAW ENFORCEMENT
TRAILERS OVERTURNED, ROOF OFF HOME, NUMEROUS TREES DOWN
FROM NORTHERN BRYAN ALONG HWY 21.
0645 AM HAIL CALDWELL 30.53N 96.70W
05/13/2004 2.75 INCH BURLESON TX LAW ENFORCEMENT
BASEBALL-SIZE HAIL IN CALDWELL.
1142 AM TSTM WND DMG OAKHURST 30.74N 95.31W
05/13/2004 SAN JACINTO TX BROADCAST MEDIA
A VERY LARGE TREE DOWN ON HOME.
1150 AM FUNNEL CLOUD 1 S CONROE 30.31N 95.47W
05/13/2004 MONTGOMERY TX LAW ENFORCEMENT
FUNNEL CLOUD REPORTED AT I-45 AND LOOP 336.
1215 PM FLOOD 1 WSW CORRIGAN 30.99N 94.84W
05/13/2004 POLK TX LAW ENFORCEMENT
HWY 287 UNDER WATER.
0200 PM FLOOD 2 S CALDWELL 30.50N 96.70W
05/13/2004 BURLESON TX LAW ENFORCEMENT
ROADS CLOSED DUE TO HIGH WATER WITH TREES DOWN. ROADS
CLOSED WERE 106 AND 975.
0200 PM FLOOD BRYAN 30.67N 96.37W
05/13/2004 BRAZOS TX LAW ENFORCEMENT
NUMEROUS CITY ROADS UNDER WATER.
0210 PM FLOOD 1 NNE CALDWELL 30.54N 96.70W
05/13/2004 BURLESON TX EMERGENCY MNGR
CEDAR CREEK FLOODING, HWY 2000 CLOSED.
0210 PM FLOOD 1 NNE CALDWELL 30.54N 96.70W
05/13/2004 BURLESON TX EMERGENCY MNGR
DAVIDSON CREEK OUT OF BANKS, SURROUNDING ROADS UNDER
WATER. CEDAR CREEK OUT OF BANKS, HWY 2000 CLOSED.
0530 PM FUNNEL CLOUD 2 SW MONTGOMERY 30.39N 95.70W
05/13/2004 MONTGOMERY TX LAW ENFORCEMENT
FUNNEL CLOUD SIGHTED BETWEEN MONTGOMERY AND THE
WOODLANDS.
0530 PM FUNNEL CLOUD THE WOODLANDS 30.16N 95.49W
05/13/2004 MONTGOMERY TX LAW ENFORCEMENT
FUNNEL CLOUD SIGHTED AT RESEARCH FOREST.
0530 PM FUNNEL CLOUD 1 N MONTGOMERY 30.39N 95.70W
05/13/2004 MONTGOMERY TX LAW ENFORCEMENT
FUNNEL CLOUD SIGHTED WEST OF LAKE CONROE.
0610 PM FLOOD WEBSTER 29.53N 95.12W
05/13/2004 HARRIS TX NWS EMPLOYEE
FLOODED RIGHT LANE ON BAY AREA BLVD BETWEEN I-45 AND
PILGRIMS POINT.
&&
PBThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:19 AM CDT | Severe Thunderstorm Warning | HGX | Brazos | 26 min |
| May 13, 5:37 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 38 min |
| May 13, 6:00 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Walker | 45 min |
| May 13, 6:08 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 37 min |
| May 13, 6:19 AM CDT | Tornado Warning | HGX | Brazos, Burleson | 26 min |
| May 13, 6:30 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson | 2 hr |
| May 13, 6:57 AM CDT | Severe Thunderstorm Warning | HGX | Burleson | 48 min |
| May 13, 8:01 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 44 min |
| May 13, 8:04 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 41 min |
| May 13, 9:14 AM CDT | Tornado Warning | HGX | Brazos | 46 min |
| May 13, 9:25 AM CDT | Severe Thunderstorm Warning | HGX | Madison | 65 min |
| May 13, 9:52 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Madison | 2 hr |
| May 13, 10:12 AM CDT | Severe Thunderstorm Warning | HGX | Houston | 48 min |
| May 13, 10:30 AM CDT | Severe Thunderstorm Warning | HGX | Madison | 30 min |
| May 13, 10:44 AM CDT | Severe Thunderstorm Warning | HGX | Walker | 61 min |
| May 13, 10:51 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Madison | 54 min |
| May 13, 11:12 AM CDT | Flash Flood Warning | HGX | Trinity | 2 hr |
| May 13, 11:22 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 53 min |
| May 13, 11:32 AM CDT | Flash Flood Warning | HGX | Grimes, Houston, Polk, San Jacinto, Walker | 3 hr |
| May 13, 11:39 AM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 66 min |
| May 13, 11:54 AM CDT | Tornado Warning | HGX | Montgomery | 66 min |
| May 13, 11:56 AM CDT | Tornado Warning | HGX | Montgomery | 64 min |
| May 13, 11:58 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Madison | 3 hr |
| May 13, 12:13 PM CDT | Flash Flood Warning | HGX | Montgomery | 2 hr |
| May 13, 12:22 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 68 min |
| May 13, 12:40 PM CDT | Tornado Warning | HGX | Harris, Liberty | 65 min |
| May 13, 1:15 PM CDT | Flash Flood Warning | HGX | Trinity | 75 min |
| May 13, 1:33 PM CDT | Special Marine Warning | HGX | 117 min | |
| May 13, 1:38 PM CDT | Flash Flood Warning | HGX | Harris, Waller, Washington | 112 min |
| May 13, 1:45 PM CDT | Severe Thunderstorm Warning | HGX | Chambers | 60 min |
| May 13, 2:30 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Houston, Liberty, Madison and 5 more | 2 hr |
| May 13, 3:38 PM CDT | Severe Thunderstorm Warning | HGX | Colorado | 67 min |
| May 13, 3:58 PM CDT | Special Marine Warning | HGX | 62 min | |
| May 13, 4:33 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Madison, Montgomery, Polk and 4 more | 3 hr |
| May 13, 4:33 PM CDT | Special Marine Warning | HGX | 117 min | |
| May 13, 4:52 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Waller | 38 min |
| May 13, 4:58 PM CDT | Special Marine Warning | HGX | 62 min | |
| May 13, 5:02 PM CDT | Special Marine Warning | HGX | 118 min | |
| May 13, 5:04 PM CDT | Flash Flood Warning | HGX | Jackson | 2 hr |
| May 13, 5:07 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 53 min |
| May 13, 6:20 PM CDT | Special Marine Warning | HGX | 115 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.